- advertisement -

Screaming highs after pod changes - randomly

Discussion in 'Parents of Children with Type 1' started by krisfitz, Dec 3, 2012.

  1. krisfitz

    krisfitz Approved members

    Joined:
    Jan 21, 2010
    Messages:
    24
    I'd welcome any help with this!
    Our son is 4 and has been podding for just under a year (were using Animus before).
    For the last few months, we've started seeing crazy highs ("Hi") after pod changes, despite using a temp basal, which used to keep post-change highs away. The first big bolus after a pod change (usually a meal bolus) often seems to just disappear. 30-60 minutes after the meal, BG sometime shoots straight up as if there's no insulin in his system.
    Weird thing is, the correction bolus then works.
    Even weirder is that this doesn't happen with every pod change, though it's becoming more frequent - now happening almost once a week. (We do pod change every 2 days.)
    My husband and I are guessing that his young body is healing over the site quickly and that the first bolus disappears (somehow) as part of filling the cannula and breaking through the tissue.
    We could fix that by giving a sacrificial bolus after pod change - except that when pod changes are fine, this extra bolus wouldn't be needed, and we'd have to monitor carefully for lows over the next few hours.
    Has anyone run into this and found a cause? A solution?
    We might switch back to the Ping for a week or so (we still have supplies, and the pump is a year old) and see what happens, as we didn't have these problems with Animus set changes.
    Hoping someone has some nuggets of wisdom! :)
     
  2. sheeboo

    sheeboo Approved members

    Joined:
    Mar 10, 2012
    Messages:
    140
    It seems from all of my reading that this is most common with younger kids. We used Gary Scheiner for the first few months after pump start and he feels there's an issue with priming that effects low doses of basal insulin. If you insert a pod into a sheet of paper and watch, you'll notice that it takes quite a bit for insulin to start flowing. So, not a huge deal when basal is 1u, but a major deal when basal is .25u

    His suggestion, which we've tweaked a bit, is to change when dd's BGs are low, do a .50u bolus with new pod and then a meal bolus. We're up to a .65u "sacrificial" bolus (love that!) and often, a temp of +30% for 2hrs starting about an hour after change. I keep an eye on Dex to determine if she needs the temp basal.

    It is working well, as long as we change when BG is under 120-ish. If we have to change when she's high, it's a nightmare. A hot bath right after change helps get things going.

    Our Omnipod CDE attributed it to white blood cells rushing the insertion site and "clogging them." Who knows.

    A mom on the Omnipod Facebook group said her child's endo said that the tissue around the new pod can "hold" the insulin, which is why the high usually takes some time to appear (that's our experience too, the high comes 2+ hours later): http://www.facebook.com/groups/1697...id=533840003309679&offset=0&total_comments=16
     
    Last edited: Dec 3, 2012
  3. Dawnsmom

    Dawnsmom Approved members

    Joined:
    Aug 18, 2006
    Messages:
    124
    Extremely frustrating...I know. We now bolus 2 units after each pod change and make sure to test 1 1/2 hours later. This is huge amount for her but it is the only thing that will work to avoid a huge spike. We also make sure to change only when she will not be needing a meal or snack bolus for a few hours.

    Good luck.
     
  4. krisfitz

    krisfitz Approved members

    Joined:
    Jan 21, 2010
    Messages:
    24
    That's very helpful, thanks! Funny - the My OmniPod FB group has an almost identical thread posted today. Appreciate the additional suggestions! What's tough is that our son is in preschool most of the day, so hard to monitor him closely...but I think you're both right. We need to bolus more aggressively up front and figure out how to catch potential lows quickly if the extra boluses aren't needed.
     
  5. caspi

    caspi Approved members

    Joined:
    Oct 11, 2006
    Messages:
    5,134
    We used to have the same issue with post-pod change highs. We now bolus 1 unit at pod change and do a temp basal of 80% for 4 hours and that has worked like a charm. But my son is 14 so you probably wouldn't have to be as aggressive on such a little one. :cwds:
     
  6. Traci

    Traci Approved members

    Joined:
    Aug 10, 2006
    Messages:
    857
    We do a 30% temp basal for 3 hrs and a one unit push bolus. Our post site change highs were sporadic (we had none for the first year or so) at first, but then every so often, but now it's every time. Puzzling, for sure! Hope you figure out what works for you guys!
     
  7. Dawnsmom

    Dawnsmom Approved members

    Joined:
    Aug 18, 2006
    Messages:
    124
    It also didn't happen to us every time until the past year...definitely a trend with many from what I hear.
     
  8. Melissata

    Melissata Approved members

    Joined:
    Feb 19, 2009
    Messages:
    1,650
    We are experiencing the same thing, after 3 1/2 years of using the pods. She is an adult, and from what I have seen now since looking at the TuDiabetes Omnipod boards, it is happening to adults also. So much so that a few are going back to tubed pumps. I am going to have to get more aggressive with temp basals after pod changes, but since it doesn't happen every time, I wasn't happy doing that until now. She has always worn the pods on her arms, but yesterday I did an ab site. Same thing, went up to almost 300 even with correction. Had to do another correction and a 50% temp bolus for 5 hours.

    After waiting so long for the smaller pods, we may end up changing to the Vibe if I can't figure this out for her. Really frustrated and wondering why all of a sudden this seems to be happening to more people. We are also having higher numbers more often on the third day, and having to change it out early. But again, not every pod. Some are perfect on the third day. With the pod changes causing highs, you don't want to change one out early for no reason!
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice